Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 33, NWS Marquette, MI
NWS Marquette, MI issued this severe thunderstorm warning at Jun 20, 2002, 3:16 AM EDT for Houghton County, Michigan. It was in force for 29 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 20, 2002, 3:16 AM EDT (07:16 UTC)
- Expired
- Jun 20, 2002, 3:45 AM EDT
- In force
- 29 min
- Issued by
- NWS Marquette, MI
- Area
- Whole counties
County Houghton County, MI
The radar
The Marquette radar (KMQT), 98 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 3:18 AM EDT | Hail 0.88 | Redridge, MI | Nickle sized hail was reported. |
| Jun 20, 3:23 AM EDT | Thunderstorm Wind 60 E | Houghton, MI | A 14 inch diameter tree was blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.3 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 96 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMQT 200716 SVRMQT MIC061-200745- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MARQUETTE MI 315 AM EDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN HOUGHTON COUNTY IN WESTERN UPPER MICHIGAN * UNTIL 345 AM EDT * AT 313 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR REDRIDGE...OR ABOUT 10 MILES WEST OF HOUGHTON. THE STORM WAS MOVING NORTHEAST AT 50 MILES AN HOUR. * THE SEVERE THUNDERSTORM WILL BE NEAR... HANCOCK AT 320 AM EDT CALUMET...HUBBELL AT 330 AM EDT REMAIN INDOORS AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. THIS THUNDERSTORM IS CAPABLE OF PRODUCING WIND GUSTS BETWEEN 60 AND 70 MPH. WINDS THIS HIGH CAN TOPPLE TREES AND POWER LINES AND CAUSE MINOR STRUCTURAL DAMAGE. NNNN RJT WWW.CRH.NOAA.GOV/MQT/
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:40 PM EDT, 4 hours 36 minutes earlier.
Area forecast discussion, Jun 19, 10:40 PM EDT, 4 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MARQUETTE MI 1040 PM EDT WED JUN 19 2002 MAIN FCST CONCERNS OVERNIGHT ARE SHRA/TSRA TIMING/COVERAGE/STRENGTH. WV IMAGERY...00Z RAOBS AND RUC ANALYSIS INDICATED STRONG SHRTWV FROM SW MANITOBA INTO CNTRL ND. AT THE SFC...LOW PRES WAS LOCATED OVER SW ONTARIO WITH A COLD FRONT FROM NEAR KBDE TO THE SW CORNER OF MN. STRONG 925-850 MB THETA-E ADVECTION WITH 50-55 KT WINDS (PER KMPX SNDG AND KDLH/KMQT VAD WND PRFL) SUPPORTED BATCH OF TSRA MOVING NE THROUGH WRN LK SUPERIOR. MAIN AREA OF TSTMS WERE LOCATED ALONG AND AHEAD OF THE FRONT WHERE NE SWEEP OF SHRTWV HAS HELPED ADDED MORE NRLY COMPONENT TO TSRA MOVEMENT. FARTHER EAST SUBSTANTIAL CAP AND CINH...PER KMPX AND KGRB SNDGS HAVE PRECLUDED PREFRONTAL CONVECTION. SFC BASED LI NEAR -7C (PER MSAS ANALYSIS) AND CAPE NEAR 2500 OVER CNTRL MN DROP OFF QUICKLY TOWARD UPR MI. INSTABILITY AND IMPRESSIVE 0-3 KM SHEAR/HELICITY HAS SUPPORTED SVR POTENTIAL. EXTRAPOLATED MOVEMENT OF MCS WOULD BRING TSRA INTO WEST BY 06Z...CNTRL AROUND 08Z AND EAST AFT 09Z. SATELLITE AND RADAR TRENDS ALSO SUGGEST BEST COVERAGE SHOULD BE ACRS THE NW HLF OF UPR MI. WHILE SHEAR REMAINS VERY FAVORABLE...RELATIVELY WEAK MUCAPE VALUES NEAR 1000 J/KG OVER THE SW (LIFTING FROM 800 MB) SUGGEST STORMS SHOULD WEAKEN. GIVEN STRONG DYNAMICS AND WIND FIELDS...CANNOT RULE SOME ISOLD LARGE HAIL OR DAMAGING WIND OVER THE FAR WEST...PER SPC OUTLOOK. FARTHER EAST...LACK OF INSTABILITY SHOULD KEEP STORMS BLO SVR LIMITS. BRIEF HEAVY RAINFALL MAY ALSO BE POSSIBLE WITH PWAT VALUES AOA 1.50 INCH. .MQT...NONE. JLB
The office that day
Everything else NWS Marquette, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 19, 10:43 PM EDT | Special Marine Warning | MQT | 77 min | |
| Jun 20, 2:58 AM EDT | Severe Thunderstorm Warning | MQT | Keweenaw | 47 min |
| Jun 20, 3:02 AM EDT | Special Marine Warning | MQT | 58 min | |
| Jun 20, 3:19 AM EDT | Severe Thunderstorm Warning | MQT | Ontonagon | 26 min |
| Jun 20, 4:18 AM EDT | Severe Thunderstorm Warning | MQT | Baraga | 42 min |
| Jun 20, 4:29 AM EDT | Special Marine Warning | MQT | 61 min | |
| Jun 20, 4:29 AM EDT | Special Marine Warning | MQT | 61 min | |
| Jun 20, 5:02 AM EDT | Special Marine Warning | MQT | 88 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.